Print
Hits: 6391
Times of India
30 December 2008
By Amrita Nair–Ghaswalla
Mumbai, India

Drug
Food and Drug Administration (FDA) has banned the use of weight–loss pill ‘Rimonabant’ after research showed that the drug caused serious psychiatric side effects, including suicidal tendencies among users. About 12 generic companies in India manufacture the antiobesity drug, which had a tiny, Rs 13–crore market.

The office of the Central Drugs Standard Control Organisation of the ministry of health and family welfare asked the companies to stop manufacturing the drug and recall the available products in the market.

The need to ban the drug was also raised at a recent meeting of the Drug Co–ordination Committee as well as the Drug Technical Advisory Body (DTAB), though no drastic side effects of the drug were reported in the country. Confirming the move, an official at the office of the DTAB said “As a precautionary measure, the government suspended the drug after it was stopped in European nations”.

Rimanobant is a patented drug from pharma giant Sanofi Aventis and is sold under various names like Slimona, Acomplia, Monaslim, Bethin, Riobant, Rimoslim or Zimulti. Some of the companies manufacturing the drug are Ranbaxy, Sun Pharma, Zydus Cadila and Torrent Pharmaceuticals among others.

Speaking to TOI on condition of anonymity an executive of a generic firm confirmed that they had received a letter from the FDA “Banning the drug”.

The drug has been under a cloud in Europe and the US, and was not approved by the US FDA for use in the United States, though it was licensed for general use in Britain.

Officials at DCGI confirmed that the drug had been banned on the recommendation of European drug regulators.

Disclaimer: The news story on this page is the copyright of the cited publication. This has been reproduced here for visitors to review, comment on and discuss. This is in keeping with the principle of ‘Fair dealing’ or ‘Fair use’. Visitors may click on the publication name, in the news story, to visit the original article as it appears on the publication’s website.